Anxiolytics and Sedatives
Anxiolytics and sedatives include benzodiazepines, barbiturates, and related drugs. High doses can cause stupor and respiratory depression, which is managed with intubation and mechanical ventilation. Chronic users may have a withdrawal syndrome of agitation and seizures, so dependence is managed by slow tapering with or without substitution (ie, with pentobarbital or phenobarbital).
The therapeutic benefit of anxiolytics and sedatives is well-established, but their value in alleviating stress and anxiety is also probably the reason that they are abused so frequently. Abused anxiolytics and sedatives include benzodiazepines, barbiturates, and other drugs taken to promote sleep.
Benzodiazepines and barbiturates potentiate gamma-aminobutyric acid (GABA) at specific receptors thought to be located near GABA receptors. The exact mechanism of this potentiation process remains unclear but may be related to opening of chloride channels, producing a hyperpolarized state within the postsynaptic neuron which inhibits cellular excitation.
Patients taking high doses of sedatives frequently have difficulty thinking, slow speech and comprehension (with some dysarthria), poor memory, faulty judgment, narrowed attention span, and emotional lability. In susceptible patients, psychologic dependence on the drug may develop rapidly. The extent of physical dependence is related to dose and duration of use; eg, pentobarbital 200 mg/day taken for many months may not induce significant tolerance, but 300 mg/day for > 3 mo or 500 to 600 mg/day for 1 mo may induce a withdrawal syndrome when the drug is stopped.
Tolerance and tachyphylaxis develop irregularly and incompletely; thus, considerable behavioral, mood, and cognitive disturbances persist, even in regular users, depending on the dosage and the drug’s pharmacodynamic effects. Some cross-tolerance exists between alcohol and barbiturates and nonbarbiturate anxiolytics and sedatives, including benzodiazepines. (Barbiturates and alcohol are strikingly similar in the dependence, withdrawal symptoms, and chronic intoxication they cause.)
Prolonged use of barbiturates during pregnancy can cause barbiturate withdrawal in the neonate. Perinatal use of benzodiazepines also may cause neonatal withdrawal syndrome or toxicity (eg, apnea, hypothermia, hypotonia ).
The signs of progressive anxiolytic and sedative intoxication are depression of superficial reflexes, fine lateral-gaze nystagmus, slightly decreased alertness with coarse or rapid nystagmus, ataxia, slurred speech, and postural unsteadiness.
Increasing toxicity can cause nystagmus on forward gaze, miosis, somnolence, marked ataxia with falling, confusion, stupor, respiratory depression, and, ultimately, death. Overdose of a benzodiazepine rarely causes hypotension, and these drugs do not cause arrhythmias.
When intake of therapeutic doses of anxiolytics and sedatives is stopped or reduced below a critical level, a self-limited mild withdrawal syndrome can ensue. After only a few weeks, attempts to stop using the drug can exacerbate insomnia and result in restlessness, disturbing dreams, frequent awakening, and feelings of tension in the early morning.
Withdrawal from benzodiazepines is rarely life threatening. Symptoms can include tachypnea, tachycardia, tremulousness, hyperreflexia, confusion, and seizures. Onset may be slow because the drugs remain in the body a long time. Withdrawal may be most severe in patients who used drugs with rapid absorption and a quick decline in serum levels (eg, alprazolam, lorazepam, triazolam). Many people who misuse benzodiazepines have been or are heavy users of alcohol, and a delayed benzodiazepine withdrawal syndrome may complicate alcohol withdrawal.
Withdrawal from barbiturates taken in large doses causes an abrupt, potentially life-threatening withdrawal syndrome similar to delirium tremens. Occasionally, even after properly managed withdrawal over 1 to 2 wk, a seizure occurs. Without treatment, withdrawal of a short-acting barbiturate causes the following:
Within the first 12 to 20 h: Increasing restlessness, tremulousness, and weakness
By the 2nd day: More prominent tremulousness, sometimes increased deep tendon reflexes, and increased weakness
During the 2nd and 3rd days: Seizures (in 75% of patients who were taking ≥ 800 mg/day), sometimes progressing to status epilepticus and death
From the 2nd to the 5th day: Delirium, insomnia, confusion, frightening visual and auditory hallucinations, and often hyperpyrexia and dehydration
Diagnosis is usually made clinically. Drug levels can be measured for some drugs (eg, phenobarbital), but typically hospital laboratories cannot measure levels of most hypnotics and sedatives. Benzodiazepines and barbiturates are usually included in routine immunoassay-based qualitative urine drug screens. However, detecting drugs on such screening tests usually does not alter clinical management; even if the results are positive, if patients do not have a clear history of sedative-hypnotic ingestion, other causes should be ruled out.
Acute intoxication generally requires nothing more than observation, although the airway and respirations should be carefully assessed. If ingestion was within 1 h, the gag reflex is preserved, and the patient can protect the airway, 50 g of activated charcoal may be given to reduce further absorption; however, this intervention has not been shown to reduce morbidity or mortality. Occasionally, intubation and mechanical ventilation are required.
The benzodiazepine receptor antagonist flumazenil can reverse severe sedation and respiratory depression secondary to benzodiazepine overdose. Dose is 0.2 mg IV given over 30 sec; 0.3 mg may be given after 30 sec, followed by 0.5 mg q 1 min to total 3 mg. However, its clinical usefulness is not well-defined because most people who overdose on benzodiazepines recover with only supportive care, and occasionally flumazenil precipitates seizures.
Contraindications to flumazenil include long-term benzodiazepine use (because flumazenil may precipitate withdrawal), an underlying seizure disorder, presence of twitching or other motor abnormalities, a concomitant epileptogenic drug overdose (especially of tricyclic antidepressants), and cardiac arrhythmias. Thus, because many of these contraindications are usually unknown in street overdoses, flumazenil is best reserved for patients with respiratory depression during a medical procedure (ie, when medical history is clearly known).
If phenobarbital overdose is diagnosed, urine alkalinization with sodium bicarbonate dose may enhance excretion. Administration of multidose activated charcoal is also considered in case of life-threatening amount of phenobarbital overdose.
Urinary alkalinization is accomplished by adding 150 mEq sodium bicarbonate diluted in 1 liter D5W and infused at a rate of 1 to 1.5 liters per hour. Urinary pH should be maintained as close to 8 as possible for effective alkalinization.
Severe acute withdrawal requires hospitalization, preferably in an ICU, and use of appropriate doses of IV benzodiazepines.
One approach for managing sedative dependence is to withdraw the drug on a strict schedule while monitoring signs of withdrawal. Often, switching to a long-acting drug, which is easier to taper, is better.
As for alcohol withdrawal, patients going through anxiolytic or sedative withdrawal require close monitoring, preferably in an inpatient setting if a moderate to severe withdrawal reaction is expected.